New Jersey, 2006

Winter Storm and Winter Weather in New Jersey, January 2 to 3, 2006

January 2 to 3, 2006 · NWS PHI · 3 events in 3 counties and zones

A winter storm brought a mix of freezing rain, sleet and snow to northwestern New Jersey affecting Sussex County the most. Snow accumulations reached around eight inches in the higher terrain of Sussex County and ice accretions reached one-quarter of an inch in Sussex and Warren Counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A winter storm brought a mix of freezing rain, sleet and snow to northwestern New Jersey affecting Sussex County the most. Snow accumulations reached around eight inches in the higher terrain of Sussex County and ice accretions reached one-quarter of an inch in Sussex and Warren Counties. Untreated roads were hazardous. Precipitation actually started as light rain during the afternoon on the 2nd. But as its intensity increased and colder air filtered south, it changed over to sleet and snow during the late afternoon. Precipitation then changed back to rain in the valleys and freezing rain in the higher terrain of Sussex and Warren Counties. Precipitation by that point was mainly rain in Morris County. Precipitation then changed back to snow during the early morning of the 3rd and ended during the afternoon of the 3rd. Accumulations included 8.5 inches at High Point State Park (Sussex County), 8.0 inches in Wantage (Sussex County), 7.8 inches in Highland Lakes (Sussex County), 5.5 inches in Montague (Sussex County), 4.0 inches in Newton (Sussex County), 3.0 inches in Blairstown (Warren County), 2.3 inches in Marcella (Morris County) and 2.0 inches in Belvidere (Warren County) and Butler (Morris County). The wintry weather was caused by a low pressure system that moved west to east across the central part of the United States. In tandem, a high pressure system skirted across southeastern Canada and kept a fresh supply of cold air near the surface. The low pressure system moved from northeastern Missouri around sunrise on the 2nd into Indiana during the evening of the 2nd and Ohio around daybreak on the 3rd. A secondary low pressure system formed along its warm frontal boundary on the Delmarva Peninsula early in the morning on the 3rd and moved east fairly rapidly. By 7 p.m. EST on the 3rd it was already about 400 miles east of Atlantic City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 2, 4:10 PM EST, 50 minutes earlier.

Area forecast discussion, Jan 2, 4:10 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
410 PM EST MON JAN 2 2006

.OVERVIEW...
FORECAST RMNS VERY UNCERTAIN ACRS OUR NRN ZNS WITH RESPECT TO
PTYP...BUT DECISION HAS TO BE MADE AND CUR PLANS HAVE ALRDY CHGD THE
WINT STORM WATCH TO A WINTER STORM WRNG FOR THE LIKELIHOOD OF A
WINTRY MIX INCLUDING ICE. WE HAVE ALSO ISSUED A WINT WX ADVY FOR
MORRIS/WARREN CTY WHERE THE FVRBL FCSTD LOCN OF THE TROWAL WOULD
AFFORD THEM THE BETTER CHC OF GETTING ACCUMULATING SNOW ON TUE
OUTSIDE OF THE WRNG AREA. THE H5 INIT WAS PRETTY GOOD AND THE SLGTLY
WRMR NAM LOOKED BETTER AT H8 IN THE NERN CONUS THAN THE GFS. THEY
ARE ALL UNDERDOING THE WARMTH IN THE OH VLY AT H925 WHICH WOULD
SPELL A SHORT EXISTENCE FOR ANY SNOW ON THE FRONT END OF THIS EVENT
THE REST OF TAFTN/ERLY EVE. THERE WAS A TREMENDOUS DIF BTWN THE NAM
AND GFS THERMAL FIELDS BEYOND 24HRS (AT WHICH TIME THE NAM HAS BEEN
LEAKING OIL AND ANTIFREEZE IN THE PAST). OUR THOUGHTS WERE TO LEAN
SLGTLY THE WAY TWD THE NAM BASED ON THE UKMET AS A COMP SOLN ATTM.
TRANSITIONAL ZONE PCPN QPFS IN THE NRN ZNS ARE .5 TO .75, SO CONFID
IS LOW ABT GETTING EXPECTED ACCUMS COMING TO FRUITION, FOR EVERY HR
THAT WE ARE WRONG ABT THE PTYP, WE WILL BE ADDING OR SUBTRACTING AN
INCH TO THE ACTUAL AMTS.

&&

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WARM INTRUSION BTWN 800-700MB MUST BE OVERDONE BY THE MDLS AS
REPORTS OF SNOW IN NWRN NJ AND THE POCONOS WOULD NOT BE OCRG. THIS
IS THE INIT RED FLAG TO NOT GO WITH THE NAM LOCK STOCK AND
BARREL. GFS OR NAM BOTH ARE SHOWING CONSIDERABLE WAA TNGT...SO
THE TRANSITION OVER TO NON-SNOW SHLD CONT DURG THE FIRST HALF OF
THIS EVENT TNGT. THE PBLM THOUGH RMNS ACRS THE POCONO PLATEAU AND
HIER TRRN OF SUSSEX CTY (1500-2100) WHICH ALWAYS SEEM TO BE IN THE
FAVORED AREA FOR FREEZING RAIN. ETA SKIN SFC TEMPS ALRDY 5F TOO WARM
THERE AND FROM THIS MOMENT ON...THEY DROP IT TO 33F AND KEEP IN
THERE OVRNGT. THUS WE BLV THE PTNL EXISTS FOR A PROLONGED PERIOD OF
FREEZING RAIN TNGT ONCE THE INIT SHOT OF SNOW AND SLEET MOVE NEWD.
ICE ACCRETION AMTS OF ARND 1/2 INCH ARE NOT OUT OF THE QUESTION. WE
HOPE WE ARE WRONG ABT THIS...BECAUSE THAT WILL START POWER OUTAGE
PBLMS. ELSW ACRS OUR CWA THERE APRS TO BE LESS OF A PTYP DILEMMA
TNGT AS MOST LOCNS ARE COMFORTABLY ABV THE FREEZING MARK AND THE
XPECTED H925 WINDS WILL BE ERLY/SERLY. TEMPS IN NY AND NEW ENG ARE
MAINLY ABV FREEZING SHOWING THE LURKING HI PRES STILL HAS SOME WORK
TO DO. THE PSBLTY OF THUNDER (INTO THE PHL METRO AREA ON THE NAM VS
THE CST FOR THE GFS) RAISES THE ADDED ENHANCEMENT OF HVY RAIN PTNL
AND FLOODING. QPF ABT 1.5 INCHES WOULD MAKE MOST STREAMS (OTHER THAN
THE ASSUNPINK) STILL RMN WI BANKFUL. TEMPS SHLD DROP LTL FROM CUR
LVLS AND FCST MINS WILL BASICALLY BE STEADY.

WHL THE MDLS HAVE TIGHTENED THEIR TROWAL/DEFORMATION ZONE LOCN FROM
YDA...THEY STILL DIF FROM OUR CNTRL ZONES (GFS) AND NRN ZONES (NAM).
THE LATTER WOULD HAVE THE OMEGA COINCIDE WITH THE DECENT DENDRITIC
GROWTH FOR SNOW (EVEN THO THE NAM IS WARMER) IN OUR FAR NRN
ZNS...BUT NOT AS COINCIDENTAL WITH THE GFS. THIS PART OF THE FCST
RMNS LO CONFID AS ARE THE CUR ACCUM EXPECTATIONS. IT WOULD SEEM THAT
THE WAA CUTS OFF S OF PHL BY 12Z AND PCPN IN THE SRN THIRD OF OUR
CWA S/B FROM THE WEAKER PART OF THE WRAPARND. THE NRN PART OF OUR
CWA WILL STILL HAVE THE TROWAL OVR US AND THIS SHLD CONTD ENHANCED
PCPN AT LEAST THRU THE MRNG AT WHICH TIME THE AGEO FLOW AROUND THAT
LURKING HI PRES TO THE N WILL HELP TURN WINDS TWD THE N. THIS SHLD
TRANSITION PCPN OVER TO S AS FAR S AS THE PHL METRO AREA B4 IN
TAPERS OFF IN INTENSITY DURG THE AFTN. ADVY HAVE BEEN ISSUED WHERE
CRIT IS EXPECTED TO BE MET IN THE REST OF NW NJ CLOSER TO THE FVRD
FGEN FRCG AND TROWAL.

MDLS HAVE GONE BACK AND FORTH AS TO HOW MUCH WEAK WRAPARND PCPN GETS
INTO OUR CWA TUE NGT. WITH THE CLSD LOW STILL TO PASS...WE DID KEEP
A LO CHC OF SHSN OR MIXED RASNSH OVERNGT. PCPN AMTS S/B LIGHT...BUT
WE MIGHT HAVE TO WATCH OUT FOR ROADWAY ICING. WE/LL BE BRIEFLY BE
BTWN PCPN EVENTS ON WED AND MOS GUID WAS GENERALLY FOLLOWED THRUT.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
NEXT OFP IS OCRG FASTER WITH THE LATEST RUNS NOW CENTERED MORE LATE
WED AND ERLY THU. THE MDLS HAVE BACKED AWAY FROM 2NDRY CYCLOGEN.
NEVERTHELESS A MDT SNOW EVENT MIGHT STILL OCR FAR NW WITH THE PTNL
FOR SOME ACCUMULATING SNOW THE NEXT SLICE SEWD. MORE ON THIS IN THE
DAYS TO COME. AFT THAT ATMOS PATTERN CONT HIGH AMPLITUDE, WITH CUT
OFF 50H LOW PRES SYSTEMS WITH ASSOC LONG WAVES REVOLVING AROUND
CTNRL LOW PRES LOCATED IN BAFFIN ISLAND/GREENLAND REGIONS. AS A
MIGRATORY 50H LOW AND ASSOC SHORT WAVE IN NY STATE MVS E AND DSPTS
EARLY IN THIS PERIOD, MAJOR LONG WAVE TROF DVLPMT WILL AGAIN OCCUR
FRI FM BAFFIN S THRU THE GREAT LAKES AND INTO THE GULF OF MEXICO.
THIS LONG WAVE WILL MOVE SLOWLY E AND ACROSS THE REGION SAT, BEFORE
BEGINNING TO WEAKEN AS IT MOVES THRU THE MARITIMES AND NEW ENGLAND.

A BROAD AREA OF LOW PRES SHLD INFLUENCE THE FA DURING THIS PERIOD.
ALTHO NO SIG STORM IS XPCTD TO DVLP, PERIODS OF WINTRY WX CLD AFFECT
THE REGION AS THE 540 THICKNESS LINE, A FIRST GLANCE AT THE DIVIDING
LINE BTWN RN AND SN, IS FCST TO PLUNGE SWRD, BOTTOMING OUT THRU
CNTRL FL FRI EVE. AS THE LONG WAVE MOVES E, ANOTHER SFC LOW PRES SYS
LOCATED IN THE NWRN STATES DURING WEEKS END WILL MOVE E THRU THE
ROCKIES AND INTO THE GREAT LAKES ON MON. THE WND FLOW IN FNT OF THIS
SYS WILL PUSH THE 540 NWRD, BUT ONLY BACK INTO THE XTRM S FA, WHEN
IT WILL THEN BEGIN TO SINK SWRD AGAIN.

&&

.ON THIS DAY IN WX HISTORY...
IN 1987, A WINTER STORM MVG UP THE COAST BROUGHT +SN AND HIGH WNDS
TO THE NE US. WND GUSTS REACHED 82 MPH AT TTN, AND SW HARBOR IN ME.
SNOWFALL TOTALS RANGED UP TO 2 FT AT SALEM NH AND WATERBORO ME.

&&

.AVIATION...
LARGE RAIN SHIELD MOVING IN AT THIS TIME WITH MVFR CONDITIONS
PREVAILING. THESE MVFR CONDITIONS WILL TURN INTO IFR CONDITIONS THIS
EVENING AND THEN REMAIN THERE FOR THE REMAINDER OF THE FORECAST
PERIOD(18Z TUE).

&&

.MARINE...
SOME CHANGES WERE MADE WITH THIS PACKAGE. FOR THE NORTHERN COASTAL
WATERS, THE SCA WILL REMAIN IN EFFECT THROUGH THIS EVENING. A LONG
PERIOD OF GALES IS THEN FORECAST TO PERSIST THROUGH EARLY WEDNESDAY.
FOR THE SOUTHERN OCEAN WATERS, THE SCAS WILL REMAIN UP TONIGHT AND
MOST OF THE DAY TOMORROW. GALES ARE THEN EXPECTED FROM LATE TOMORROW
THROUGH EARLY WEDNESDAY MORNING. FOR THE DE BAY, WELL START UP THE
SCAS OVERNIGHT AND HAVE THEM PERSIST THROUGH MOST OF THE DAY
TOMORROW. GALES WILL THEN START AND END AT THE SAME TIME AS THE
SOUTHERN WATERS. DUE TO THE TRACK OF THE LOW, THE GRADIENT IS
STRONGER AND MORE PERSISTENT ACROSS THE NORTHERN WATERS. WILL TOP
WIND GUSTS OUT AT 45 KT, UNDER STORM FORCE.

CONCERNING TIDAL FLOODING...NOT TOO MANY CHANGES FROM THIS MORNING
OCCURRED. WERE STILL EXPECTING DEPARTURES UP TO AROUND 2.5 FEET.
3.0 FEET IS NOT OUT OF THE QUESTION. ONCE AGAIN, DUE TO THE TRACK,
THE NORTHERN AREAS SHOULD SEE HIGHER ANOMALIES COMPARED TO SOUTHERN
AREAS. WELL STICK WITH THE WATCH AT THIS TIME AND CALL FOR MODERATE
FLOODING. THE POTENTIAL FOR MODERATE FLOODING COULD OCCUR ACROSS TWO
TIDE CYCLES ACROSS THE NORTH, TOMORROW MORNING AND AGAIN TOMORROW
NIGHT. ACROSS THE SOUTH, MODERATE FLOODING COULD BE HELD TO JUST ONE
CYCLE. BEACH EROSION IS POSSIBLE.

&&

.HYDROLOGY...
IT WAS DECIDED TO NOT ISSUE A FLOOD WATCH AT THIS TIME, WITH EVENT
QUANTITATIVE PRECIPITATION AMOUNTS OF AROUND 1 1/2 INCHES, WHICH IS
STILL SOMEWHAT LOWER THAN THE GENERAL 2 INCHES FOR 3 HOUR FLASH
FLOOD GUIDANCE. THE HIHEST QPFS ARE EXPECTED TO BE OCCURRING UP
NORTH WHERE A TRANSITION TO FREEZING/FROZEN PRECIPITATION WILL
LESSEN THE FLOOD THREAT. HEADWATER GUIDANCE IS A BIT LOWER THAN
THIS, BUT THE PROLONGED DURATION OF THE EVENT WILL HOPEFULLY
PRECLUDE ANY SIGNIFICANT FLOODING PROBLEMS. ONE CAVEAT IS THE
POSSIBILITY OF CONVECTION FOR OUR CENTRAL AND SOUTHERN ZONES, AS
COLDER AIR MOVING OVER WARMER LOW LAYERS COULD GENERATE SOME
SLANTWISE CONVECTION. WE WILL CONT TO MENTION OF LOCALIZED FLOODING
INTO THE GENERALIZED SPECIAL WEATHER STATEMENT FOR THE CENTRAL AND
SOUTHERN ZONES.

&&

TU EVERYONE FOR COORD/COLLAB AND TU MARFC FOR THE WHAT IF RUN.
ZONES ARE OUT.

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FOR PAZ054-055 UNTIL 6 PM TUESDAY.
NJ...WINTER STORM WARNING FOR NJZ001 UNTIL 6 PM TUESDAY.
  ...WINTER WEATHER ADVISORY FOR NJZ007-008 FROM 5 AM TUESDAY TO 6
     PM TUESDAY.
  ...COASTAL FLOOD WATCH FOR NJZ012>014-020-022>027 FROM 8 AM
     TUESDAY TO MIDNIGHT WEDNESDAY.
DE...NONE.
MD...NONE.
MARINE...GALE WARNING FOR ANZ430-431-452>455 FROM 4 PM TUESDAY TO 4
     AM WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ430-431 FROM 1 AM TUESDAY TO 4 PM
     TUESDAY.
  ...GALE WARNING FOR ANZ450-451 FROM 11 PM MONDAY TO 7 AM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ450-451 UNTIL 11 PM MONDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ452>455 UNTIL 4 PM TUESDAY.
&&

OVERVIEW/SHORT TERM...GIGI
LONG TERM/WX HISTORY...MOSTLY WOODWORTH
AVIATION/MARINE...KRUZDLO
HYDROLOGY...GIGI
Hazardous weather outlook, Jan 2, 5:05 AM EST, 11 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
505 AM EST MON JAN 2 2006

ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-
007>010-012>027-PAZ054-055-060>062-067>071-031000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT
20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-
SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
505 AM EST MON JAN 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND
NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT INTO THIS AFTERNOON FOR
CARBON AND MONROE COUNTIES IN PENNSYLVANIA AND SUSSEX COUNTY NEW
JERSEY. A WINTER STORM WATCH IS IN EFFECT FOR THESE SAME AREAS
TONIGHT FOR FREEZING RAIN SNOW AND SLEET.

HEAVY RAIN AND SOME THUNDERSTORMS THIS AFTERNOON AND TONIGHT
COULD CAUSE LOCALIZED FLOODING OVER SOUTHEASTERN PENNSYLVANIA,
CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE, AND NORTHEASTERN
MARYLAND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WATCH CONTINUES IN EFFECT FOR CARBON AND MONROE
COUNTIES IN PENNSYLVANIA AND SUSSEX COUNTY NEW JERSEY FOR TUESDAY
FOR FREEZING RAIN AND SNOW CHANGING TO SNOW. LESSER SNOW AMOUNTS
ARE LIKELY OVER AREAS JUST TO THE SOUTH OF THE ABOVE MENTIONED
AREA IN EASTERN PENNSYLVANIA AND NORTHERN NEW JERSEY TUESDAY.

A COASTAL FLOOD WATCH IS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING ALONG THE NEW JERSEY COAST.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TUESDAY
AFTERNOON AND TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED OVER NORTHERN AREAS TONIGHT AND TUESDAY TO
REPORT SNOW AND ICE ACCUMULATIONS. ELSEWHERE, IT WOULD BE
APPRECIATED IF SPOTTERS COULD REPORT ON RAIN AMOUNTS IN ANY
SCATTERED STRONG THUNDERSTORMS AND AREAS OF HEAVY RAIN THIS
AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jan 2, 4:05 PM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
405 PM EST MON JAN 2 2006

NJZ009-010-PAZ060>062-030400-
HUNTERDON-SOMERSET-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...FLEMINGTON...SOMERVILLE...READING...
ALLENTOWN...BETHLEHEM...EASTON
405 PM EST MON JAN 2 2006

...RAIN MIXING WITH SLEET TONIGHT AND CHANGING TO SNOW ON TUESDAY...

LOW PRESSURE IS FORECAST TO DEVELOP OVER NORTH CAROLINA THIS EVENING
AND IT SHOULD TRACK NORTHWARD ALONG THE DELMARVA PENINSULA TONIGHT.
THE LOW IS THEN EXPECTED TO TURN EASTWARD AND INTENSIFY, DRIFTING
OUT TO SEA ON TUESDAY.

RAIN WILL CONTINUE THIS EVENING IN THE PENNSYLVANIA COUNTIES OF
BERKS, LEHIGH AND NORTHAMPTON, AND IN THE NEW JERSEY COUNTIES OF
HUNTERDON AND SOMERSET.  TEMPERATURES WILL REMAIN NEARLY STEADY
TONIGHT, WITH THE PRECIPITATION EXPECTED TO FALL MAINLY IN THE FORM
OF RAIN WITH A PERIOD OR TWO OF SLEET POSSIBLE.

THE RAIN MAY BECOME HEAVY AT TIMES OVERNIGHT INTO TUESDAY MORNING
RESULTING IN FLOODING IN AREAS OF POOR DRAINAGE.  DO NOT DRIVE
THROUGH FLOOD WATERS, THE WATER MAY BE DEEPER THAN YOU THINK IT IS.

ON TUESDAY, COLD AIR WILL BE DRAWN DOWN INTO THE REGION AND THE RAIN
IS EXPECTED TO CHANGE TO SNOW DURING THE MORNING.  THE SNOW IS
FORECAST TO CONTINUE THROUGH MUCH OF TUESDAY AFTERNOON AND IT SHOULD
TAPER TO SNOW SHOWERS LATE IN THE DAY.  IT APPEARS AS THOUGH
SNOWFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE.

IF YOU ARE PLANNING TO TRAVEL IN THE REGION ON TUESDAY, BE SURE TO
LEAVE YOURSELF EXTRA TIME TO REACH YOUR DESTINATION.  IF POSSIBLE,
YOU MAY WANT TO POSTPONE YOUR OUTING UNTIL WEATHER CONDITIONS
IMPROVE.

DEZ001-MDZ008-012-NJZ012-013-015>020-027-PAZ067>071-030400-
NEW CASTLE-CECIL-KENT MD-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...CHESTERTOWN...
NEW BRUNSWICK...FREEHOLD...TRENTON...PENNSVILLE...GLASSBORO...
CAMDEN...CHERRY HILL...MOORESTOWN...MOUNT HOLLY...JACKSON...
WHARTON STATE FOREST...WEST CHESTER...NORRISTOWN...DOYLESTOWN...
MEDIA
405 PM EST MON JAN 2 2006

...RAIN HEAVY AT TIMES OVERNIGHT INTO TUESDAY MORNING...

LOW PRESSURE IS FORECAST TO DEVELOP OVER NORTH CAROLINA THIS EVENING
AND IT SHOULD TRACK NORTHWARD ALONG THE DELMARVA PENINSULA TONIGHT.
THE LOW IS THEN EXPECTED TO TURN EASTWARD AND INTENSIFY, DRIFTING
OUT TO SEA ON TUESDAY.

RAIN WILL CONTINUE THIS EVENING AND IT MAY BECOME HEAVY AT TIMES
OVERNIGHT INTO TUESDAY MORNING, RESULTING IN FLOODING IN AREAS OF
POOR DRAINAGE.  DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

IF YOU ARE PLANNING TO TRAVEL IN THE REGION OVERNIGHT OR ON TUESDAY
MORNING, BE SURE TO LEAVE YOURSELF EXTRA TIME TO REACH YOUR
DESTINATION.  THE HEAVY RAIN WILL LIKELY REDUCE YOUR VISIBILITY.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

ON TUESDAY AFTERNOON, COLD AIR WILL BE DRAWN DOWN INTO THE REGION
AND THE RAIN IS EXPECTED TO CHANGE TO SNOW BEFORE TAPERING TO SNOW
SHOWERS LATE IN THE DAY.  IT APPEARS AS THOUGH ANY SNOW ACCUMULATION
WILL BE LIMITED.

DEZ002>004-MDZ015-019-020-NJZ014-021>026-030400-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-
CAROLINE-EASTERN MONMOUTH-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH...
CENTREVILLE...EASTON...DENTON...SANDY HOOK...MILLVILLE...
HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY...ATLANTIC CITY...
LONG BEACH ISLAND
405 PM EST MON JAN 2 2006

...RAIN HEAVY AT TIMES OVERNIGHT INTO TUESDAY MORNING...

LOW PRESSURE IS FORECAST TO DEVELOP OVER NORTH CAROLINA THIS EVENING
AND IT SHOULD TRACK NORTHWARD ALONG THE DELMARVA PENINSULA TONIGHT.
THE LOW IS THEN EXPECTED TO TURN EASTWARD AND INTENSIFY, DRIFTING
OUT TO SEA ON TUESDAY.

RAIN WILL CONTINUE THIS EVENING AND IT MAY BECOME HEAVY AT TIMES
OVERNIGHT INTO TUESDAY MORNING, RESULTING IN FLOODING IN AREAS OF
POOR DRAINAGE.  DO NOT DRIVE THROUGH FLOOD WATERS, THE WATER MAY BE
DEEPER THAN YOU THINK IT IS.

IF YOU ARE PLANNING TO TRAVEL IN THE REGION OVERNIGHT OR ON TUESDAY
MORNING, BE SURE TO LEAVE YOURSELF EXTRA TIME TO REACH YOUR
DESTINATION.  THE HEAVY RAIN WILL LIKELY REDUCE YOUR VISIBILITY.
LEAVE PLENTY OF ROOM BETWEEN YOUR VEHICLE AND THE ONE AHEAD OF
YOU.

IOVINO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm, 1 winter weather. Local standard time, as filed.

Winter Weather, Morris

When
January 2, 5:00 PM EST to January 3, 2:00 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
January 3, 2:00 AM EST to 2:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 3, 5:00 AM EST to 6:00 AM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, January 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5486543, 5486541, 5486542.